Aa
Aa
A
A
A
Close
Avatar universal

Prednisone Question

My 70 lb 12 year old golden retriever has a skin condition and was on Prednisone last year for about three weeks. She broke out with the same rash a few days ago, and (stupidly) instead of taking her to the vet, I gave her the same dosage of medicine that we had left over from the last time. I gave her 20mg in the morning, 20 in the evening, and then realized that I didn't have enough to complete the course for three weeks. I gave her an additional 20mg dose yesterday morning, and nothing this morning. My question is, what is the best way to wean her off the medicine without causing her harm? I've realized I only have 3 more 20mg pills.
2 Responses
Sort by: Helpful Oldest Newest
1916673 tn?1420233270
Hi. First, it was unwise to administer this drug without veterinarian supervision, not least because the tablets will be completely out of date and changes may have occurred to the drug itself over this period of time.

A gradual reduction in prednisolone dosage gives your dog's adrenal glands time to resume their normal function. Failure to taper the dosage down over several days or weeks (according to dosages and times being given) can cause withdrawal effects including lethargy, the inability to digest food, vomiting and difficulty in breathing.

It is for the above reasons I strongly suggest you contact your vet, explain that you have started using the prednisolone you had left over from last year and ask about a new part-prescription, so you can taper off properly and slowly. The amount of tablets you have left are insufficient for safe withdrawal, so you will need a few more from the vet.

Tony
Helpful - 0
1388999 tn?1370042814
I am in the middle of a three day course for a inflamed esophagus which is hindering my breathing I have to take 50 mg a day then stop,doc said if its only for these 3 days it wont affect me in that short time.
Was on 15mg of preds a day for 2 years for polymyalgia  took me months to come off them so it worried me to go on this high dose and stop cold turkey.
Dont know if its the same for a dog as the preds are quite a powerful medication.
Yes you must check with your vet as soon as possible,also try Malaseb  medicated shampoo it has no equal for most rash and its magic on hot spots and any nasty rashes, expensive from vets but good price on Ebay and very safe.
Helpful - 0
Have an Answer?

You are reading content posted in the Dogs Community

Top Dogs Answerers
675347 tn?1365460645
United Kingdom
974371 tn?1424653129
Central Valley, CA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Members of our Pet Communities share their Halloween pet photos.
Like to travel but hate to leave your pooch at home? Dr. Carol Osborne talks tips on how (and where!) to take a trip with your pampered pet
Ooh and aah your way through these too-cute photos of MedHelp members' best friends
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.
STIs are the most common cause of genital sores.